Newer birth control pills raise blood clot risks, too



NEWER birth control pills raise the risk of a blood clot by as much as or more than older formulations, researchers report — but the risk is still very low.

The study found that women taking some of the newer formulations had about four times the risk of a blood clot, called venous thromboembolism or VTE, as a woman not taking any birth control pill.

But the overall risk is still very low — just 14 cases out of every 10,000 women — the researchers report in the BMJ, the online journal of the British Medical Association.

That’s far lower than the risk of being pregnant. Pregnant women have 10 times the risk of a blood clot. That’s because estrogen — contained in most birth control pills — makes the blood more likely to clot, says Dr. Barbara Levy, vice president for health policy for the American College of Obstetricians and Gynecologists (ACOG).

According to a story published in NBC Health News, doctors have known for years that some of the newer contraceptives carry a higher risk of blood clots than older ones do. It’s not clear why, but the newer formulations use a different type of a second hormone, called progesterone or progestin.

Yana Vinogradova of Britain’s University of Nottingham and colleagues looked at data from 10,000 women across Britain. About half of them had been diagnosed with a blood clot.

ACOG says doctors should consider an individual woman’s risk of blood clots before prescribing any formulation of birth control pill.

Risk factors include smoking, being over 35, having major surgery that keeps a woman in bed for a long time, lupus and inflammatory bowel disease.

10 most common birth control pill side effects
Lori Smith, NP, nurse practitioner in an article published in Medical News Today listed 10 most common side effects of oral contraceptives:

Intermenstrual spotting: vaginal bleeding between your expected periods is experienced by approximately 50 per cent of women using the pill, most commonly within the first three months of initiating the pill. Generally, this resolves in over 90 per cent of women by their third pill pack. During this time of spotting, the pill is still effective as long as the pill has been taken correctly and none were missed. It is recommended that you contact your medical provider if you experience five or more days of bleeding while on your active pills or heavy bleeding for three or more days.

Nausea: mild nausea when initially starting the pill can occur. However, nausea symptoms usually resolve over a short period of time. One solution is to try taking your pill with food or at bedtime. Seek medical help if the nausea is severe or persistent.

Breast tenderness: birth control pills may cause your breasts to enlarge or become tender, which tends to improve after the first few weeks of starting the pill. However, if there is a presence of a lump or the pain is not going away, seek medical help. Reducing caffeine and salt intake can decrease breast tenderness, as can wearing a supportive bra.

Headaches: the onset of new headaches should be brought to the attention of your medical provider.

Weight gain: despite the failure of clinical studies to reveal that birth control pills cause weight fluctuations, some women do experience some fluid retention, especially in the breast and hip areas.

Mood changes: if you are someone who has a history of depression, it is important that this is discussed with your medical provider – some women do experience depression or other emotional changes while taking the pill. It is important to contact your medical provider if you are experiencing mood changes during pill use.

Missed periods: there are times when despite proper pill use, a period may be skipped or missed. Several factors can influence this such as outside stress, illness, travel or at times hormonal and or thyroid abnormalities. If a period is missed or is very light while on the pill, take a pregnancy test prior to taking your next pack of pills and call your medical provider if this continues.

Decreased libido: the pill can affect your sex drive because of the hormones found in them. However, other outside factors may also cause a decrease in your libido. If this is persistent or bothersome, inform your medical provider.

Vaginal discharge: some women may notice changes in vaginal discharge ranging from an overall increase to a decrease in vaginal lubrication with intercourse. Speak with your medical provider if you are concerned that there is the presence of an infection.

Visual changes with contact lenses: you should see your ophthalmologist if you are a contact lens wearer and notice some changes in vision or with lens tolerance during pill use.

Some women experience side effects with “the pill” such as irregular periods, nausea, headaches, or weight change.

No Comments yet